Alert archive / South Dakota / High Wind Warnings in 2007

High Wind Warning 6, NWS Sioux Falls, SD

September 29, 2007Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this high wind warning at Sep 29, 2007, 1:36 AM CDT for Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota; Lyon County, Iowa. It was in force for 77 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 29, 2007, 1:36 AM CDT (06:36 UTC)
Expired
Sep 29, 2007, 2:53 AM CDT
In force
77 min
Issued by
NWS Sioux Falls, SD

Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 1:42 AM CDTNON-TSTM WND DMG1 W Sioux Falls, SDLARGE TREE FELL ON CAR NEAR 10TH STREET AND LINCOLN AVENUE IN WESTERN SIOUX FALLS.
Sep 29, 1:42 AM CDTNON-TSTM WND DMGSioux Falls, SDLARGE TREE FELL ON CAR NEAR 10TH STREET AND LINCOLN AVENUE IN WESTERN SIOUX FALLS.
Sep 29, 1:46 AM CDTNON-TSTM WND DMG2 S Sioux Falls, SDLARGE TREE BRANCH THROUGH HOME WINDOW AND POSSIBLY ON POWER LINE NEAR 37TH STREET AND DULUTH AVENUE IN SOUTH CENTRAL SIOUX FALLS.
Sep 29, 1:46 AM CDTNON-TSTM WND DMGSioux Falls, SDLARGE TREE BRANCH THROUGH HOME WINDOW AND POSSIBLY ON POWER LINE NEAR 37TH STREET AND DULUTH AVENUE IN SOUTH CENTRAL SIOUX FALLS.
Sep 29, 1:55 AM CDTNON-TSTM WND DMG5 Sw Sioux Falls, SDLARGE TREE DOWN...BLOCKING ROAD NEAR 61ST STREET AND DREXEL DRIVE IN SOUTHWEST SIOUX FALLS.
Sep 29, 2:05 AM CDTNON-TSTM WND DMG2 S Sioux Falls, SDLARGE TREE DOWN IN INTERSECTION AT 39TH STREET AND SUMMIT AVENUE IN SOUTH CENTRAL SIOUX FALLS.
Sep 29, 2:05 AM CDTNON-TSTM WND DMG2 Wsw Sioux Falls, SDLARGE TREE DOWN ACROSS ROAD NEAR WESTWARD HO COUNTRY CLUB IN WESTERN SIOUX FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 290636
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 AM CDT SAT SEP 29 2007

.STRONG WIND ALOFT WILL SURFACE TO THE NORTH OF A CLUSTER OF
THUNDERSTORMS OVER EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST
NEBRASKA. WINDS GUSTS OF 60 TO 80 MPH WILL BE POSSIBLE...WITH
SUSTAINED WINDS FOR A LONGER TIME OF 40 TO 60 MPH.

IAZ001-MNZ098-SDZ062-067-290800-
/O.NEW.KFSD.HW.W.0006.070929T0636Z-070929T0800Z/
LYON-ROCK-MINNEHAHA-LINCOLN-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...LUVERNE...SIOUX FALLS...CANTON...LENNOX...TEA...
HARRISBURG
136 AM CDT SAT SEP 29 2007

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING. 

WINDS OF 40 TO 60 MPH...WITH A FEW GUSTS OF 60 TO 80 MPH ARE
EXPECTED AROUND THE TRI STATE AREA AS A CLUSTER OF WEAKENING
THUNDERSTORMS PASSES OFF TO THE SOUTH. WINDS WILL START TO
DIMINISH BETWEEN 200 AND 300 AM CDT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS73 KFSD 290753
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 AM CDT SAT SEP 29 2007

.WITH THE CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUING TO
WEAKEN OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA...WINDS
ARE NOT EXPECTED TO REACH DAMAGING LEVELS THE REMAINDER OF
TONIGHT. 

IAZ001-MNZ098-SDZ062-067-290900-
/O.CAN.KFSD.HW.W.0006.000000T0000Z-070929T0800Z/
LYON-ROCK-MINNEHAHA-LINCOLN-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...LUVERNE...SIOUX FALLS...CANTON...LENNOX...TEA...
HARRISBURG
253 AM CDT SAT SEP 29 2007

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

THE POTENTIAL FOR VERY STRONG AND DAMAGING WINDS HAS DIMINISHED
ACROSS THE TRI STATE AREA. HOWEVER...GUSTY SOUTH WINDS AT 30 TO
40 MPH WILL ONLY SLOWLY DIMINISH THROUGH 5 AM.

$$

CHAPMAN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Sep 28, 9:15 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 28, 9:15 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT FRI SEP 28 2007

.DISCUSSION...

MAIN CHG EARLIER THIS EVE FM PREV FCST WAS TO UP POPS DRAMATICALLY
TO AT LEAST LIKELY INTO SERN SD AFT MIDN AS DECENT MCS MOVES NEWD FM
NEB. IN DEPTH 00Z UPR AIR ANALYSIS SHOWS JUICY SLY INFLOW ARND 850MB
FM WRN KS TO CNTRL NE SURGING NEWD ALG WITH GOOD MID LVL CONVERGENCE
AND WARM ADVECTION WITH CONVECTIVELY INDUCED SHORT WAVE. RATHER COLD
ALOFT WITH GOOD LAPSE RATES. OTRW PREV FCST IN THE BALLPARK. SLY SFC
WINDS HAD TEMPORARILY DECOUPLED EARLY THIS EVE...BUT WILL LIKELY
COME BACK UP AS GRADIENT INCREASES.

&&

.PREV DISCUSSION...

WL GO AHEAD AND LEAVE THE WIND ADVY ALONE FOR VERY EARLY THIS
EVENING...AS CHAMBERLAIN AND WINNER SD ARE BUMPING UP RIGHT AGAINST
CRITERIA...BOTH FOR SUSTAINED AND GUSTS. OTHERWISE...VERY TIGHT SFC
PRS GRAD AND STOUT WINDS OFF THE SFC OF 45 TO 60 KTS THRU THE CWA WL
KEEP THE WINDS STIRRED UP ALL NIGHT. WOULD NOT BE SURPRISED IF SOME
EXPOSED LOCATIONS LIKE THE BUFFALO RIDGE AND OUR SW CORNER PUSH WIND
ADVY CRITERIA OVERNIGHT. BUT DID NOT OPT TO ISSUE AN ADVY FOR THOSE
AREAS TONIGHT AS MANY TIMES THOSE KINDS OF WINDS AT NIGHT ARE TOO
SPOTTY FOR AN ADVY MENTION. A VERY SUBTLE MID LVL S/W CONTS TO MOV
NEWD THRU THE CWFA OVERNIGHT. ONE CAN SEE SOME CONVECTION FIRING
ATTM IN THE GOODLAND KS CWFA. ISENTROPIC ASCENT IS STRONG TONIGHT
WITH DECENT LAPSE RATES. THEREFORE LOW POPS FOR SPOTTY CONVECTION
ARE STILL WARRANTED. FOR LOWS...CONTINUED THE TREND OF GOING WITH
THE WARMEST GUIDANCE READINGS AND ACTUALLY KEPT OUR SW CWFA IN THE
UPPER 60S.

ACTIVE WEATHER THROUGH MUCH OF THE SHORT TERM FORECAST. STRONG UPPER
WAVE EASILY DISTINGUISHABLE ON WATER VAPOR CURRENTLY OVER WRN OREGON
WILL MOVE ACROSS THE ROCKIES TONIGHT/TOMORROW AND THE NRN PLAINS
TOMORROW NIGHT/SUNDAY. WARM FRONT TO PUSH THROUGH THE AREA
TONIGHT...BRINGING 60 DEGREE DEW POINTS CURRENTLY ACROSS KANSAS INTO
THE AREA FOR TOMORROW. BEST THETAE ADVECTION ABOVE THE CAP WILL
OCCUR LATE TONIGHT INTO TOMORROW MORNING AROUND 700 MB...WHERE A FEW
THUNDERSTORMS SHOULD BE ABLE TO POP. KEPT THE HIGHEST POPS DURING
THE MORNING HOURS IN THE EAST ALONG THE BEST THETAE GRADIENT.
OTHERWISE EXPECTING A DRY AND WINDY DAY FOR SATURDAY. PRESSURE
GRADIENT SUPPORTS MARGINAL WIND ADVISORY CRITERIA. THE MAIN QUESTION
IS TO WHAT EXTENT MID AND HIGH CLOUDS WILL AFFECT MIXING POTENTIAL.
40 TO 50 KT LOW LEVEL IN PLACE...SUCH THAT ANY DECENT WARMING OF THE
BNDRY LAYER WOULD PROVIDE ENOUGH MIXING TO PUSH MANY PLACES ACROSS
THE WIND ADVISORY THRESHOLD. FIRE WEATHER WISE...DESPITE STRONG
WINDS TOMORROW HIGH DEW POINTS WILL SOMEWHAT HOLD FIRE WEATHER
THREAT IN CHECK...AT LEAST BELOW RED FLAG.

FOR TOMORROW NIGHT...A PIECE OF UPPER LEVEL ENERGY EXPECTED TO KICK
OUT AHEAD OF THE MAIN UPPER LEVEL LOW OVER COLORADO. THIS ALONG WITH
THE NOSE OF A 50 KT LOW LEVEL JET AND ANOTHER THETAE PUSH WILL
COMBINE TO PRODUCE AN AREA OF THUNDERSTORMS IN THE WEST. CANT RULE
OUT A SEVERE THUNDERSTORM IN THE WEST TOMORROW EVENING...HOWEVER THE
OVER ALL THREAT IS LOW.

UPPER WAVE TO MOVE ACROSS THE AREA ON SUNDAY WITH THE CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS. RATHER COLD CORE ALOFT WITH
STEEP LAPSE RATES. ALSO A VERY DYNAMIC WAVE...SO WITH ANY DAYTIME
HEATING...MAY BE ABLE TO GET A FEW THUNDERSTORMS TO PRODUCE HAIL.

DRY ON MONDAY BUT THE NEXT DYNAMIC UPPER LOW SCHEDULED FOR MONDAY
NIGHT AND TUESDAY. ANOTHER STRONG WARM FRONT MONDAY NIGHT SHOULD
AGAIN PRODUCE THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

MODEL UNCERTAINTY INTO THE EXTENDED...BUT LOOKS DRY WED AND THU WITH
A BETTER CHANCE GOING INTO LATE NEXT WEEK. NEXT GOOD CHANCES FOR
PRECIPITATION PROBABLY NOT UNTIL NEXT WEEKEND WHEN UPPER TROUGH
MOVES INTO THE CENTRAL CONUS AND GULF OF MEXICO OPENS UP.

&&

.AVIATION...
SCT TSRA WITHIN PLUME OF FAIRLY STRONG ELEVATED INSTABILITY WILL
TRAVERSE HEART OF CWA IN THE 05Z-13Z WINDOW. BULK OF ACTIVITY SHUD
AFFECT KFSD AREA...ERN TWB316 AND WRN TWB243.  WL KEEP ACTIVITY
AT A LOWER LEVEL FOR KSUX FROM 09Z-13Z. EVEN WITH CONVECTION...
EXPECT CONDITIONS TO REMAIN VFR IN GENERAL...LOCALLY MVFR VSBYS.
WINDS TEMPORARILY DECOUPLING THIS EVENING...BUT STRENGTHENING LLJ
WL PROVE TO KEEP WINDS IN THE 15 TO 30 MPH RANGE OVERNIGHT...ESPLY
AT HIGHER TERRAIN...AND COULD SEE SOME GUSTS TO 30 TO 40 MPH LATER
TONIGHT AS LOW LVL WNDS APPROACH 50-60 KTS OFF SFC. SHEAR CUD TO BE
ENOUGH TO WARRANT SOME MENTION OF LLWS...AND WL LKLY ADD TO 06Z TAF
ISSUANCE AFTER LOOKING OVER 00Z RUN GUIDANCE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/CHAPMAN
Hazardous weather outlook, Sep 28, 11:06 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT FRI SEP 28 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1106 AM CDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP TONIGHT...BUT ARE NOT EXPECTED TO
BECOME SEVERE. MOST OF THE CONVECTIVE DEVELOPMENT WILL BE
OVERNIGHT AND INTO SATURDAY MORNING.

WIND AND FOG...
SOUTHERLY WINDS WILL AVERAGE 25 TO 35 MPH THIS AFTERNOON...WITH
OCCASIONAL GUSTS TO AROUND 40 MPH...APPROACHING CENTRAL SOUTH
DAKOTA. THE SOUTH WINDS WILL CONTINUE TO BE STRONG ON SATURDAY.

FIRE DANGER...
WITH STRONG WINDS TODAY AND RELATIVELY DRY AIR...THE GRASSLAND
FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY NEAR THE
MISSOURI RIVER AREA. THE COUNTIES INCLUDED ARE GREGORY...BRULE
AND JERAULD. NATIVE GRASSES ARE BEGINNING TO CURE OUT IN THOSE
AREAS SO USE EXTREME CAUTION WITH ANY USE OF FIRE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS COULD DEVELOP OVER CENTRAL SOUTH DAKOTA ON SATURDAY
AFTERNOON...THEN PROGRESS EAST AT NIGHT. A FEW OF THESE STORMS
MAY BE SEVERE WEST OF INTERSTATE 29 BEFORE MIDNIGHT. THE
THUNDERSTORMS SHOULD MERGE INTO A LARGER COMPLEX AND BRING MAINLY
A THREAT OF RAIN TO AREAS EAST OF INTERSTATE 29 LATE SATURDAY
NIGHT INTO SUNDAY. IF THIS SYSTEM CAN COME OUT A FEW HOURS SLOWER
THAN CURRENT EXPECTATIONS...THERE WILL BE A THREAT FOR SEVERE
THUNDERSTORMS OVER NORTHWEST IOWA ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:10 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more15 hr

Nearby

High Wind Warnings in South Dakota, 2007High Wind Warnings in Minnesota, 2007High Wind Warnings in Iowa, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.